Coronary Uptake of Gallium-67 Citrate After Implantation of Sirolimus-Eluting Stent
A 65-year-old woman with a history of stable angina pectoris, hypertension, and hypercholesterolemia underwent elective percutaneous coronary intervention (PCI) for a 90% stenosis of the proximal right coronary artery (RCA), with deployment of a 2.75 mm × 13 mm rapamycin-eluting Cypher stent (Cordis), and was discharged taking aspirin, clopidogrel, simvastatin, and perindopril. Seven months after PCI, the patient developed myalgia and began to lose weight. Clinical examination was unremarkable; however, the erythrocyte sedimentation rate was elevated. To exclude lymphoma, a nuclear gallium scan (67Ga citrate, Figure) was performed. The scan revealed unusual high intensity uptake of gallium localized to the course of the RCA. Gallium scan repeated 4 months later (11 months after PCI) showed identical persisting uptake within the RCA. At this time, magnetic resonance imaging demonstrated mild gadolinium enhancement in the region of the pericardial reflection around the superior vena cava and aortic origin, in proximity to the region of abnormal gallium accumulation. Cardiac ultrasound showed a small pericardial effusion, and repeat coronary angiography and intravascular ultrasound showed that the stent was widely patent, without extravasation of coronary contrast, with normal apposition of the stent against the coronary wall (not shown). A white cell scan performed to exclude the presence of a neutrophil infiltrate (which would reflect an infective cause) was negative. The patient remains stable 11 months after stent deployment on low-dose prednisone.
67Ga citrate is conventionally used to detect lymphocytic infiltration in the setting of lymphoma but is also used to detect acute inflammatory foci. After PCI in humans, acute neutrophil infiltration resolves within days, and coronary inflammation 11 months after PCI is unexpected. Although infective endocarditis and abscess formation have been reported after PCI, the clinical course of patients with these symptoms is much more acute than described here. Oral sirolimus, given to prevent rejection after organ transplantation, has been rarely associated with development of lymphoma, and persisting uptake at the site of stent deployment is of clinical concern. The uptake of 67Ga demonstrated in this patient is consistent with coronary infiltration by eosinophils and T-lymphocytes, as recently described in a patient with localized hypersensitivity and late thrombosis of a Cypher stent.1
Dr J.A. McCrohon is thanked for helpful discussions.
The editor of Images in Cardiovascular Medicine is Hugh A. McAllister, Jr, MD, Chief, Department of Pathology, St Luke’s Episcopal Hospital and Texas Heart Institute, and Clinical Professor of Pathology, University of Texas Medical School and Baylor College of Medicine.
Circulation encourages readers to submit cardiovascular images to the Circulation Editorial Office, St Luke’s Episcopal Hospital/Texas Heart Institute, 6720 Bertner Ave, MC1-267, Houston, TX 77030.